In Reply to: Re: Vasovagal syncope posted by CCF CARDIO MD - MTR on November 17, 1998 at 01:34:12:
I wrote on October 7th, 1998, and received a respone on October 8th, 1998. The doctor who responded was very helpful to me. Now I could use some more help...
I wanted to see if you could give me any information on what exactly the medication Atenolol does for vasovagal syncope and how it can help? I have been taking this going on 3 weeks and it seems to be helping somewhat. I wonder how long it takes for this medication to do what it's supposed to do. The complaints I went to my doctor with after trying no medication for this condition were anxiety, nervousness, sluggishness, and heart pounding. He decided to try me on Atenolol for the vasovagal syncope and also said it could help with anxiety. I'm still feeling some of the anxiet and heart pounding, but am doing better. Before being diagnosed with vasovagal syncope, I was given numerous tests to rule out any other conditions. Tests were EKG, holter monitor, cat scan of the head, echocardiogram. All proved to be negative. The tilt table test is what diagnosed the VVS. My doctor wants me back in one month to see how I'm doing. He did mention that he could try an SSRI if this medication doesn't help. Any help or suggestions on your part would be greatly appreciated!
Dear Marie, thank you for your question and your kind words regarding your previous interaction with the heart forum. Vasovagal syncope is a complex syndrome that can be precipitated by emotional stress, fear, extreme fatigue, or severe pain. Typically, venous return to the heart decreases which causes a reduced volume of blood with each heartbeat. This causes the sympathetic nervous system to become stimulated which increases the force of the ventricular contractions. In turn, a certain type of receptor in the left ventricle called a mechanoreceptor is hyperstimulated which then causes a paradoxical activation of the parasympathetic nervous system to cause a slowing of the heart rate and dilation of the peripheral veins and arteries. What results is low blood pressure and syncope (loss of consciousness). Because the beta-adrenergic receptors are intimately involved with the excessive stimulation of the sympathetic nervous system and the increased contractility of the left ventricle, blocking these receptors with beta blockers effectively blunts the vasovagal syncope response and prevents loss of consciousness. I'm not aware of any SSRI medications being effective for vasovagal syncope, but I think Atenolol (a beta blocker) is the ideal medication for you.
I hope this information helps. Information provided in the heart forum is for general purposes only. Specific diagnoses and therapies can only be provided by your physician. Please feel free to write back with additional questions.
Thank you again for your help. It's wonderful to finally know exactly what happes with vasovagal syncope. I was wondering, do you think 25 mg is an ideal dose of Atenolol for this condition? And does this medication take time to actually get into my system and do what it's supposed to do? That is what I'm presently taking. Thanks again in advance for your response! And have a happy Thanksgiving!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.